People who stop taking their antidepressants abruptly were significantly more likely to have a relapse than people who tapered off their medication more gradually, according to a new study published May 17 in the American Journal of Psychiatry and reported by Medscape Medical News. While these data don’t say that people have to stay on meds that they don’t want to take, or that are causing substantial side effects, they do suggest that slow is the way to go when getting off of them.
Previous studies had examined rapid versus gradual discontinuation of lithium in people with bipolar disorder, but no other study had directly compared the two strategies with antidepressants.
Ross Baldessarini, MD, from Harvard Medical School, Boston and his colleagues studied 398 people diagnosed with either major depressive disorder, panic disorder and either bipolar I or bipolar II disorder. All were considered clinically stable at the time of medication discontinuation. Roughly half discontinued their antidepressant medication within seven days and the other half discontinued their medication over the course of 14 or more days. Nearly all of those who discontinued rapidly had specifically requested to do so.
Researchers found that those who discontinued more rapidly were about 40 percent more likely to have a relapse of symptoms, and overall, relapsed in less than half the time than those who discontinued slowly. The difference in the duration of time before a return of symptoms was even greater between rapid and slow discontinuation strategies in people with bipolar I.
“The general point for clinical practice,” Dr. Baldessarini said, "is that it appears that most psychotropic drugs, when discontinued abruptly or rapidly, can lead to early and severe exacerbations of the illnesses being treated.
“It is my impression that this concept has been widely accepted and that clinical practice has been modified appropriately in many cases to include gradual dose tapering and slow discontinuation when feasible clinically,” he added.
Optimal dose-tapering times and protocols still need to be worked out, Dr. Baldessarini noted. However, in general, he said, it is wise to taper off most psychotropics during at least several weeks.
“Nevertheless, modern psychiatry includes a great deal of trial and error in attempting to find effective treatments for individual patients, and this process can tend to encourage rapid changes in treatment, which can be risky.”